Call us today
Around 50-100 times more potent than morphine, fentanyl is a powerful and dangerous opioid drug that is manufactured both licitly as a pain reliever and illicitly, when synthesized as a recreational drug that produces an intense and euphoric “high,” the National Institute on Drug Abuse (NIDA) publishes. Since fentanyl is so potent, it has a high risk for causing a fatal overdose, NIDA warns.
Fentanyl binds to opioid receptors in the brain, slowing down life-sustaining functions of the central nervous system, most notably respiration levels. When someone suffers a fentanyl overdose, they are likely to stop breathing altogether. Higher potency means that it takes less of the drug to produce its effects, thereby raising the odds for a toxic buildup in the bloodstream.
The Drug Enforcement Administration (DEA) publishes that 700 deaths were attributed to fentanyl overdose from late 2013 to late 2014. Fentanyl can be lethal in as small a dose as two milligrams, the DEA warns. Two milligrams is a very small amount – picture a pinch of salt. Fentanyl can also be absorbed through the skin and incidental contact.
Opioid overdose is a national epidemic in the United States. The CDC (Centers for Disease Control and Prevention) publishes that fentanyl abuse may be at least partly to blame, as deaths from synthetic opioids like fentanyl nearly doubled from 2013 to 2014.
Even more risky than taking fentanyl outside of the parameters of a necessary and legitimate prescription is mixing it with other drugs. Common drugs combined with fentanyl include:
Fentanyl may be diverted from pharmacies, nursing homes, doctors’ offices, through fake or fraudulent prescriptions, or from individuals with licit prescriptions. Legally manufactured in tablet, lozenge, injectable, or patch form, fentanyl is designed to help manage chronic or breakthrough pain. Fentanyl may also be manufactured illegally to resemble other prescription medications, such as Xanax or OxyContin, or in a powder form that can be mixed with other drugs or sold in its own.
It is also regularly mixed in with street drugs. Many times individuals may not even realize that fentanyl is present in the drug they are buying and taking. Individuals may then take too much of the drug unwittingly, and it can have unpredictable and unwanted side effects that can even be life-threatening. Fentanyl is extremely potent and dangerous when taken outside of a licit prescription and especially when mixed with other drugs.
Fentanyl is commonly found to be a dangerous substitute for heroin, and individuals buying heroin may not even realize it is laced with fentanyl. Fentanyl may be a cheaper alternative to heroin; therefore, illicit drug manufacturers may see the value in “cutting” heroin with fentanyl. Individuals then taking the drug may not measure the dosage properly since fentanyl is more potent in lower amounts than heroin is. This means that any amount of fentanyl packs a bigger punch than the same amount of heroin.
Fentanyl-laced heroin is extremely dangerous, as the NIDA warns that overdose risk is much higher when these two drugs are combined. Both are opioids that depress the central nervous system, lowering body temperature, blood pressure, heart rate, and respiration levels. Individuals taking a mixture of heroin and fentanyl may struggle to breath, suffer a drop in body temperature, and have a weak pulse.
Cocaine is a stimulant drug, meaning that some of its effects may be opposite to those of the depressant fentanyl. While both increase pleasure, and mixing the two may greatly increase the euphoric effect of both drugs, cocaine increases alertness and energy levels, and decreases the need to eat and sleep while fentanyl promotes relaxation and has a mellowing effect. Taking the two simultaneously increases the odds for an overdose, as the potency of cocaine is amplified by the addition of fentanyl, the Substance Abuse and Mental Health Services Administration (SAMHSA) reports. As with street heroin, individuals taking cocaine may not realize that the drug has been laced with fentanyl, thus increasing the associated risks.
When fentanyl is added to cocaine or heroin, an overdose can occur quickly. As fentanyl is not often discovered on a standard drug or toxicology report, and its presence may be unknown to the user, the correct reversal medication and dosage may not be administered in time, increasing the odds for a tragic result. A fentanyl overdose can be reversed with the prompt administration of an opioid antagonist like naloxone, which blocks the opioid receptors in the brain and essentially “kicks” the drug off them. Most first responders now carry naloxone.
Marijuana is another drug that may be laced with powdered fentanyl and then smoked for a more intense “high.” Marijuana is also a central nervous system depressant, which means that the addition of fentanyl to it can turn deadly rather quickly. Fentanyl-laced joints can cause unintended side effects, and individuals may then become hooked on a more powerful and addictive drug.
Fentanyl is considered to be highly addictive, as it impacts pleasure and mood-regulating parts of the brain. When someone takes fentanyl, dopamine levels in the brain are increased as opioid receptors are filled. When the drug then wears off, depression, anxiety, agitation, restlessness, cravings, sleep issues, and physical withdrawal symptoms that are similar to the flu can ensue.
Mixing fentanyl with other drugs can increase the rate of drug dependence and subsequently the odds for developing an addiction to one or both substances. It can also complicate addiction treatment and detox services, and generally requires specialized care to achieve and maintain sobriety.
Fentanyl is not a drug that should be stopped suddenly, especially without professional medical care, as the withdrawal symptoms can be significant. Instead, a medical detox program can help clients to safely process fentanyl out of the body using pharmacological methods and tools. Comprehensive addiction treatment after detox can help a person to find a healthy life balance and aid in maintaining a long recovery.